SAN ANTONIO – Xylazine is a tranquilizer medication for large animals like horses, cattle or even elephants, yet it made it’s way into illegal drugs on streets across America.
“It started in the northeast, especially in Philadelphia, where it’s currently the worst. It’s kind of the typical trajectory of new substances that come into the northeast, then come into the south and start moving west,” said Shannon Weir, Chief Nursing officer at Gallus Detox Centers.
Gallus Detox Centers can be found in three different states, including Dallas and San Antonio. As a level-three detox center, they see patients going through the most serious of withdrawals, and therefor have a pulse on what drugs are trending.
Weir said xylazine, known on the street as Tranq, is almost always found mixed with fentanyl.
“When people inject xylazine, which is the way they use their fentanyl, it’s very caustic to the tissues and so it tends to cause sores. It gets infected and it spreads very quickly. You can get necrotic areas without blood flow, and that’s where you start hearing about amputation,” Weir said
She said the wounds are treatable but need immediate medical attention when noticed.
Weir said some people don’t realize they’re taking xylazine, but since it prolongs the effects of opioids, many people actually go looking for it.
Testing for xylazine at detox centers isn’t standard yet, but many coroners offices, as well as the DEA, are testing for it.
“The amounts that they’re finding when they do test, it’s starting to skyrocket,” Weir said.
A regional DEA report of 2021 data shows that in southern states, there were 1,422 overdose deaths involving traces of xylazine. That’s over 1,000% higher than the year before.
Narcan, which helps reverse opioid overdoses does not reverse xylazine, because it’s not an opioid. However, since xylazine is mixed with fentanyl in 98% of cases, it’s still important to administer Narcan during an overdose.
Narcan is free in many Texas pharmacies and can also be ordered online at www.morenarcanplease.com.
The issue with xylazine is that tranquilizers are sedatives so waking someone up during an overdose is extremely difficult.
“You can give Narcan and probably get that person to start breathing, but they’re not going to wake up when you give Narcan to a fentanyl patient,” Weir said. “The main goal is to get them breathing but they wont be able to maintain their airways. So first make sure they’re breathing and if not, give them rescue breaths. But if they are breathing, make sure to put them in a position where you open their airway or you turn them on their side. In the meantime you’ve called 911.”
Weir is working to get xylazine testing at Gallus Detox Centers and changing protocols for when her staff realizes their patient has used xylazine.
“We don’t have testing yet so it’s more of a guessing game. Sometimes the patients tell us, ‘I’ve taken Tranq.’ But we’re looking for things like wounds and we’re aware that their detox could potentially be more difficult and require more medication to help them through it,” Weir said.
She wants to educate the public as well as other addiction specialists to look for those sores, and much heavier withdrawals that include cognitive issues.